Overall, 638 patients needed additional medical treatment. Nineteen patients were seen in emergency rooms with life-threatening allergic reactions, such as difficulty breathing. Twelve patients had to be admitted to hospitals due to infections, the FDA said.
Medications used to treat problems ranged from topical steroid creams to multiple courses of oral antibiotics, topical steroids, anti-inflammatory or antihistamine drugs, and intra-lesion steroid injections. Ninety-four of the 823 reported injuries required surgical intervention, ranging from opening an abscess for drainage of pus, to biopsy of lesions, the FDA said.
One of the FDA's concerns is that some of the products are being used in ways that they weren't approved for -- called "off-label use."
"The trouble is that once this material is in the hands of physicians, there's really not much control over how it's used and where it's placed," Dr. Scott Spear, a Washington plastic surgeon., told the AP. "That creates the potential for a certain amount of mischief."
There's limited data on how darker-skinned people may react to the dermal filler treatments. Hispanic, black and Asian patients may develop blotches and other complications, the FDA said.
"Off-label" use of these products may be the cause of some of these problems. Lip enhancement is a common off-label use, the FDA said.
Another concern is what happens to the fillers as they break down and circulate throughout the body. Most of the products appear to cause no problems, but one contains small plastic balls that aren't absorbed by the body, the FDA has noted.
For more on cosmetic surgery, visit the American Society of Plastic Surgeons.
SOURCE: U.S. Food and Drug Administration; Nov. 18, 2008
All rights reserved